Componentwise fast convergence in the solution of full-rank systems of nonlinear equations

Nick Gould, Dominique Orban, A. Sartenaer, Philippe Toint

    Research output: Contribution to journalArticlepeer-review

    59 Downloads (Pure)


    The asymptotic convergence of parameterized variants of Newton's method for the solution of nonlinear systems of equations is considered. The original system is perturbed by a term involving the variables and a scalar parameter which is driven to zero as the iteration proceeds. The exact local solutions to the perturbed systems then form a differentiate path leading to a solution of the original system, the scalar parameter determining the progress along the path. A path-following algorithm, which involves an inner iteration in which the perturbed systems are approximately solved, is outlined. It is shown that asymptotically, a single linear system is solved per update of the scalar parameter. It turns out that a componentwise Q-superlinear rate may be attained, both in the direct error and in the residuals, under standard assumptions, and that this rate may be made arbitrarily close to quadratic. Numerical experiments illustrate the results and we discuss the relationships that this method shares with interior methods in constrained optimization.
    Original languageEnglish
    Pages (from-to)481-508
    Number of pages28
    JournalMathematical Programming Series B
    Issue number3
    Publication statusPublished - 1 May 2002


    Dive into the research topics of 'Componentwise fast convergence in the solution of full-rank systems of nonlinear equations'. Together they form a unique fingerprint.

    Cite this